Alert archive / West Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 236, NWS Pittsburgh, PA

November 1, 20135 counties in Pennsylvania; 5 counties in Ohio; 7 counties in West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Nov 1, 2013, 2:47 AM EDT for 5 counties in Pennsylvania; 5 counties in Ohio; 7 counties in West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 2013, 2:47 AM EDT (06:47 UTC)
Expired
Nov 1, 2013, 3:30 AM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Belmont County, OH, Columbiana County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Allegheny County, PA, Beaver County, PA, Butler County, PA, Greene County, PA, Washington County, PA, Brooke County, WV, Hancock County, WV, Marion County, WV, Marshall County, WV, Monongalia County, WV, Ohio County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 48 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 1, 12:46 AM EDTSevere Thunderstorm WatchSPC5 hr
Oct 31, 10:09 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 6.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2013-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2013-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 817 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
817 m²/s²
0-3 km storm-relative helicity
902 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 1:00 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Nov 1, 1:00 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
100 AM EDT FRI NOV 1 2013

.SYNOPSIS...
A COLD FRONT WILL BRING WIND AND SHOWERS EARLY THIS MORNING. DRIER
AIR BEHIND FRONT WILL ALLOW FOR SKIES TO CLEAR. SEASONABLE
TEMPERATURES TODAY.

&&

.NEAR TERM /THROUGH TODAY/...
WATCH GOING TIL 10Z. FRONT WILL SOON PICK UP FORWARD SPEED
REACHING MY WESTERN CWA BETWEEN 05Z AND 06Z AND CLEARING THE
ENTIRE REGION BY 10Z. IMPRESSIVE WIND PROFILE WITH FRONT AS 85H
WINDS REACH 70-75 KTS. THE QUESTION IS WILL THESE STRONGER WINDS
BE ABLE TO MAKE IT TO THE SURFACE. IT WILL TAKE CONVECTION...WHICH
AT THIS POINT...I DON'T HAVE A REAL GOOD FEEL FOR. CONVECTION
WOULD HAVE TO DEVELOP RIGHT ALONG THE BOUNDARY. IT WOULD LIKELY BE
OVER THE SOUTHERN HALF OF THE AREA WHERE THE STRONGEST FORCING AND
MOISTURE CONVERGENCE WILL BE. HOWEVER...LOOKING AT FORECAST
SOUNDINGS... MIXING HEIGHTS DROP VERY LOW DURING FRONTAL PASSAGE
AND CONVECTIVE TEMPS REMAIN IN THE MID 60S. WILL NEED TO PLAY BY
EAR TO SEE HOW THINGS DEVELOP OVER THE NEXT FEW HOURS.

ONCE FRONT CLEARS...SHOWERS WILL END QUICKLY AND DRIER AIR WILL
EVENTUALLY SETTLE IN. THERE IS CAA BEHIND THE BOUNDARY...HOWEVER
THE AIR BEHIND THE FRONT IS NOT REAL COLD...AND WITH SUNSHINE
EXPECTED THIS AFTERNOON...TEMPS SHOULD BE NEAR NORMAL...IF NOT A
BIT ABOVE.

AS MENTIONED EARLIER...THE STRONGEST WINDS WILL BE WITH FRONTAL
PASSAGE. BUT...WITH MIXING HEIGHTS RISING THIS MORNING...SOME OF
THE STRONGER WINDS ALOFT SHOULD BE ABLE TO MIX DOWN. WIND GUST OF
20 TO 30 MPH ARE STILL POSSIBLE THROUGHOUT THE DAY.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
CLOUDS WILL BE ON THE INCREASE TONIGHT...AS THE NEXT SYSTEM MOVES
SOUTHWARD THROUGH THE GREAT LAKES. A SHOWER IS POSSIBLE ACROSS
NORTHERN PA ZONES LATE TONIGHT.

FRONT WILL SLOWLY CROSS THE ENTIRE REGION SATURDAY BRINGING THE RISK
FOR SHOWERS.

MUCH STRONGER CAA BEHIND THIS FRONT SATURDAY NIGHT AND SUNDAY.
WITH COLD AIR ALOFT AND WINDS BECOMING NORTHWESTERLY...WILL HAVE
PLENTY OF CLOUDS SAT NIGHT AND THROUGH MOST OF SUNDAY. MAY SEE
SCATTERED LAKE EFFECT SNOW/RAIN SHOWERS SUNDAY...ESPECIALLY ACROSS
THE NORTH AND RIDGES. TEMPS WILL BE COLD ENOUGH IN THE HIGHER
ELEVATIONS TO SUPPORT ALL SNOW.

NOTICEABLY COLDER TEMPS SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
TEMPS WILL MODERATE INTO THE FIRST HALF OF NEXT WEEK AS RIDGING
BUILDS IN FROM THE WEST. DAYTIME MAX TEMPS LOOK TO BE
APPROXIMATELY 5 DEGREES ABOVE NORMAL BY WEDNESDAY. THE NEXT FRONT
IS NOT EXPECTED UNTIL LATE WEDNESDAY/THURSDAY BASED ON LATEST
MODEL CONSENSUS.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
MAINLY VFR CONDS ARE EXPD INTO THE OVRNGT HRS AS SHWRS ACCOMPANY
AN APCHG STG CDFNT. FKL/DUJ ARE THE EXCEPTION AND SHOULD RMN MVFR.
IN ADDN A STG LLVL JET ACRS AREA THIS EVE WITH PIT WEA BALLOON AND
PBZ RADAR WND PROFILER SHOWING WNDS 50 KT TO 75 KT FM 2 TO 10 KFT.
WARM AIR ALOFT WL MAKE IT DIFFICULT FOR THIS TO MIX TO THE
SFC...HOWEVER GUSTS 20-30KT ARE STILL EXPD. CONCERNED SFC GUSTS
MAY DCRS SOME WHICH WOULD RESULT IN MORE LLVL WND SHEAR RATHER
THAN MECHANICAL TURB/MXG NR THE SFC. WL MONITOR. A PD OF IFR IS
PSBL INVOF THE CDFNT AS WELL LT TNGT. SFC MXG SHOULD BRING SW WND
GUSTS 25-30 KT AFT FROPA WITH MVFR CONDS LINGERING UNTIL MD MRNG
WHEN VFR CU/SC RTNS.

.OUTLOOK.../FRIDAY NIGHT THROUGH TUESDAY/...
RSTRNS ARE PSBL LT FRI NGT THRU SAT NGT AS AN UPR TROF CROSSES THE
GT LKS/OH VLY RGN OTRW GENL VFR EXPD.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Nov 1, 1:03 AM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 AM EDT FRI NOV 1 2013

OHZ039>041-048>050-057>059-068-069-020515-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
103 AM EDT FRI NOV 1 2013

...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 4 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-
021>023-041-020515-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
103 AM EDT FRI NOV 1 2013

...SEVERE THUNDERSTORM WATCH 557 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Nov 1, 2:08 AM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 AM EDT FRI NOV 1 2013

OHZ039>041-048>050-058-059-068-069-WVZ001>004-010645-
BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY
OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARSHALL WV-MONROE OH-NOBLE
OH-OHIO WV-TUSCARAWAS OH-
208 AM EDT FRI NOV 1 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BELMONT...CARROLL...COLUMBIANA...EXTREME EAST CENTRAL
COSHOCTON...GUERNSEY...HARRISON...JEFFERSON...MARSHALL...NOBLE...NORT
HERN MONROE...OHIO...TUSCARAWAS...WESTERN BROOKE AND WESTERN HANCOCK
COUNTIES...

AT 206 AM EDT...A LINE OF THUNDERSTORMS ASSOCIATED WITH A FAST
MOVING COLD FRONT MOVING NORTHEAST AT 45 MPH WILL LIKELY RESULT IN A
PERIODS OF STRONGER SOUTHWESTERLY WINDS AS THE FRONT PASSES ACROSS
EASTERN OHIO. WIDESPREAD GUSTS BETWEEN 35 TO 50 MPH WILL BE LIKELY
THROUGH 330 AM.

THERE IS ALSO POTENTIAL FOR LESS WIDESPREAD GUSTS IN EXCESS OF 60
MPH ASSOCIATED WITH THIS LINE OF THUNDERSTORMS...AND A SEVERE
WEATHER WATCH IS CURRENTLY IN EFFECT.

  LOCATIONS IMPACTED INCLUDE...
  WELLSBURG...          WEIRTON...
  TOMLINSON RUN STATE PARK...                 SUN VALLEY...
  NEWELL...             NEW MANCHESTER...     NEW CUMBERLAND...
  FOLLANSBEE...         WINTERSVILLE...       WELLSVILLE...
  UNIONPORT...          TORONTO...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4064 8166 4067 8146 4066 8125 4073 8123
      4074 8109 4091 8108 4091 8091 4093 8090
      4093 8083 4091 8081 4091 8057 3980 8056
      3961 8159 3966 8159 3967 8165 3975 8165

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 3:31 AM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Fayette, Greene, Indiana and 2 more44 min
Nov 1, 4:11 AM EDTSevere Thunderstorm WarningPBZFayette, Indiana, Jefferson, Westmoreland34 min
Nov 1, 1:29 AM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas46 min
Nov 1, 2:08 AM EDTSpecial Weather StatementPBZBelmont, Carroll, Columbiana, Guernsey, Harrison, Jefferson and 3 more37 min
Nov 1, 2:08 AM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Coshocton, Guernsey, Harrison, Jefferson and 4 more52 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2013Severe Thunderstorm Warnings in Pennsylvania, 2013Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.